Need to vent

Discussion in 'General Parenting' started by RyMas, Nov 29, 2007.

  1. RyMas

    RyMas New Member

    difficult child switched to Triliptal. 1/2 pm. He was doing great and I thought I had my son back. After day 4 we were to up to 1/2 in am and pm. After two weeks was worse than first started. Began having crying fits, could not control emotions. Dr. suggested we up to 1/2 in am and 1 full in pm. Have done for 4 days and no improvement. I know that you have to try numerous drugs to find the right fit but I am at my wits end. Is it worth it if it makes them worse? My spouse thinks the Dr. is a quack and wants us to stop all medications. He can't control his outbursts with or with out medications so why put him thru all of this. I just want my son back. It was great the first three days of the medications. He played with brother and didn't yell at us. I felt safe and wasn't afraid to take him in public.

    Just venting.Thanks for listening.
    Also a question: has anyone had problems with dry lips, coldsores with Triliptal. Not included as a side effect.
  2. smallworld

    smallworld Moderator

    How many milligrams in each full tablet?

    Sometimes kids are worse with each dose increase of a mood stabilizer before their body adjusts to it. But if the trend continues to go downward, I'd be wondering whether Trileptal is the right medication for your son.

    Is your son doing a lot of lip licking with Trileptal?
  3. Dara

    Dara New Member

    I dont have any advice. I just wanted to send hugs and good thoughts your way! I hope things start to look up for you guys soon!
  4. pnuts

    pnuts New Member

    Just a thought...
    Trileptal can cause hyponatremia (or low sodium levels). Sodium levels should be checked periodically while taking this medication. Excessive heat, exercise, sweating etc. naturally make us lose some salt,trileptal can exacerbate this.
    Low sodium levels can cause irritablilty so it is probably worth asking doctor to obtain a sodium level to make sure that it is within normal limits.
    Be sure to give difficult child lots of gatoratde etc. during periods of increased physical activity and heat exposure to minimize this side effect.
    My own difficult child takes trileptal and had a problem last summer with the sodium issue...
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Who diagnosed him? I was struck by your younger child's issues and wondered if perhaps he was ever seen by a neuropsychologist (both kids). If ADHD/bipolar medications don't work, maybe it's because he doesn't have those things. My son was misdiagnosed with bipolar and of all the medications they tried, Trileptal was such a nightmare that for the first and only time in his life his behavior was so unbearable I thought of hospitalizing him. He had never been violent before, not even when they tried him on an antidepressant, but on Trileptal, he got violent. It was scary. As soon as we weaned him off, he was back to his normal sweet self again, but his psychiatrist had insisted we do the whole two month trial and it was two months of hello.
    He's off all medications now and is diagnosed as having autistic spectrum disorder, high functioning. And that seems to be the problem. He's doing well. I do recommend a neuropsychologist appointment. neuropsychologist evaluations are much more intensive than any other and are good at spotting problem areas and tend to do a better job of diagnosing our kids than other professionals are. They take a lot more time and actually test the kids in every area.